Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 178, NWS Morristown, TN

July 29, 20234 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 29, 2023, 4:38 PM EDT for 4 counties in Tennessee. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2023, 4:38 PM EDT (20:38 UTC)
Expired
Jul 29, 2023, 4:51 PM EDT
In force
13 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grainger County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 24 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 3:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:10 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 29, 3:10 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
310 PM EDT Sat Jul 29 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 308 PM EDT Sat Jul 29 2023

Key Messages:

1. A few to several strong to severe storms expected this
afternoon/evening. Greatest chances will along I-40 and northward,
especially across northeast TN and southwest VA.

2. Main threats will be isolated damaging wind gusts and localized
flooding due to heavy rainfall.

Discussion:

Thunderstorms are currently ongoing to our north across central KY
within a weak area of surface convergence. CAMs in good agreement
that this activity continues to develop and move south into
southwest VA and northeast TN around 20Z. Thereafter, these storms
will continue to move south into the central East TN Valley. The
highest coverage of storms is expected along and north of I-40, with
more isolated to scattered activity the further south you go into
the southern TN Valley. Current rap analysis on SPC's meso page
shows robust instability across the area with 4000 to 4500 J/kg of
SBCAPE and 2500 to 3000 J/kg MLCAPE. Thankfully shear is non-
existent so these storms will be of the pulse variety and driven by
afternoon heating and outflows.

The main threats with these storms will be isolated damaging winds
gusts and localized flooding. The wind threat is due to a modest
amount of DCAPE with roughly 1000 J/kg in place. The heavy rainfall
is due to high PW values and good warm layer cloud depths of around
10kt feet. The steering flow is also very weak with 850-300 mb mean
winds of 10 to 15kts. This will allow for slow storm motions thus
increasing the flooding threat for areas that get hit by repeated
rounds of storms. Latest WPC QPF puts 0.75 to 1" of rain in for most
areas across northeast TN and southwest VA this afternoon. Some areas
may receive up to 2" of rainfall if they see repeated storms.

The activity that is currently ongoing across the central east TN
Valley was not forecast well by the CAMS. Given that there are
already storms ongoing, and the environment in place, I expect these
storms to continue before additional activity moves in from the
north. Some of these storms may be strong to severe.

CAMS show the bulk of the activity dying off by midnight, with only
isolated showers and storms thereafter. Areas that receive rainfall
will see locally dense fog overnight. Rainfall chances lower
tomorrow with only slight chance to low end chance POPs in place
during the afternoon hours.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 308 PM EDT Sat Jul 29 2023

Key Messages:

1. Drier weather Monday through Wednesday.

2. Chances for showers and storms return late Wednesday through
Saturday.

Discussion:

Not seeing much in the way of changes with the extended. The pattern
generally remains the same, as we start the period with a ridge axis
located across the four-corners. Further north, low pressure will
remain across Quebec, placing the FA within northwest flow aloft.
Surface high pressure will settle across the Ohio Valley, bringing
northerly wind and a much drier atmosphere. Mostly dry weather is
expected Monday through much of Wednesday. Don't want to completely
rule out a stray shower or two across the mountains, but outside of
that the forecast will stay dry. The caveat remains the potential
for any MCS activity that develops to the northwest and how that
propagates but predictability is still very low. Northerly flow will
certainly keep temperatures cooler, more aligned with climatological
normals.

Chances for precipitation begin to increase late Wednesday
associated with a passing disturbance aloft. With high pressure
moving off toward the east, southerly flow will increase bringing
better moisture back into the area. By late this week and into the
weekend, an area of low pressure is progged to lift into the Great
Lakes bringing a cold front through or near the area. This will
provide additional chances of showers and storms.

&&

.AVIATION...
(18Z TAFS)
Issued at 137 PM EDT Sat Jul 29 2023

Increasing chances of thunderstorms this afternoon and evening,
especially for TRI. VFR conditions at CHA through the period. VFR
at TYS except for a tempo MVFR due to this evenings storms. TRI
will begin VFR, then tempo MVFR with the afternoon/evening
storms. TRI will likely see fog tonight due the expected
rainfall with IFR conditions expected late, then a TEMPO for
exceeding runway minimums due to VIS tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             96  74  94  71 /  10  30  30  10
Knoxville McGhee Tyson Airport, TN  94  72  91  69 /  40  40  20  10
Oak Ridge, TN                       94  72  90  68 /  40  40  20  10
Tri Cities Airport, TN              92  69  87  65 /  80  50  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....
AVIATION...
Hazardous weather outlook, Jul 29, 3:18 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
318 PM EDT Sat Jul 29 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
318 PM EDT Sat Jul 29 2023 /218 PM CDT Sat Jul 29 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few to several strong to severe storms are expected this
afternoon/evening. Greatest chances will be along I-40 and
northward, especially across northeast TN and southwest VA.

Main threats will be isolated damaging wind gusts and localized
flooding due to heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 29, 2:46 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
246 PM EDT Sat Jul 29 2023

TNZ013-036-037-291930-
Anderson TN-Union TN-Campbell TN-
246 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northeastern
Anderson, southeastern Campbell and western Union Counties through
330 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jacksboro, or near La Follette, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Follette, Jacksboro, Caryville, Rocky Top, Norris, Norris Dam
State Park, Andersonville, Paulette, Big Ridge State Park and Sharps
Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3637 8379 3617 8387 3617 8390 3616 8391
      3617 8391 3617 8392 3619 8395 3616 8399
      3620 8427 3640 8421
TIME...MOT...LOC 1846Z 281DEG 18KT 3631 8415

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TD
Local storm report, Jul 29, 3:50 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
350 PM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Dmg     Kingston                35.87N 84.51W
07/29/2023                   Roane              TN   911 Call Center

            Dispatch reported multiple trees and
            powerlines down in Kingston and Harriman.
            Time estimated from Radar.

&&

BW
Special weather statement, Jul 29, 4:05 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
405 PM EDT Sat Jul 29 2023

TNZ085-086-292045-
Northwest Monroe TN-McMinn TN-
405 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of eastern McMinn and
west central Monroe Counties through 445 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Madisonville, Etowah, Englewood, Niota and Clear Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

&&

LAT...LON 3553 8472 3558 8468 3561 8462 3554 8439
      3551 8432 3532 8450
TIME...MOT...LOC 2005Z 295DEG 14KT 3548 8456

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SR
Special weather statement, Jul 29, 4:08 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
408 PM EDT Sat Jul 29 2023

TNZ036-069-292100-
Anderson TN-Knox TN-
408 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northeastern Knox
and northeastern Anderson Counties through 500 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Clinton, Halls, Norris, Andersonville, Maloneyville,
Powell and Norris Dam State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

&&

LAT...LON 3610 8424 3623 8409 3610 8377 3591 8394
TIME...MOT...LOC 2008Z 294DEG 16KT 3610 8402

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SR
Special weather statement, Jul 29, 4:16 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
416 PM EDT Sat Jul 29 2023

TNZ070-073-292100-
Jefferson TN-North Sevier TN-
416 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of Jefferson and
northeastern Sevier Counties through 500 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dandridge, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sevierville, Jefferson City, Dandridge, New Market, Baneberry,
Chestnut Hill, Bird Crossing, Piedmont and Fairgarden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

&&

LAT...LON 3601 8367 3603 8367 3616 8355 3606 8324
      3605 8324 3604 8326 3600 8326 3600 8328
      3595 8329 3584 8337
TIME...MOT...LOC 2016Z 294DEG 21KT 3605 8351

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SR
Special weather statement, Jul 29, 4:25 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
425 PM EDT Sat Jul 29 2023

TNZ069-071-073-292115-
Knox TN-North Sevier TN-NW Blount TN-
425 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southeastern Knox,
northern Blount and west central Sevier Counties through 515 PM
EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockford, or near Alcoa, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Maryville, Sevierville, Alcoa, Louisville, Rockford,
Eagleton Village, Townsend, Walland and Kimberlin Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

&&

LAT...LON 3576 8409 3590 8401 3597 8392 3590 8359
      3566 8378 3565 8385
TIME...MOT...LOC 2025Z 294DEG 15KT 3585 8387

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SR

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:24 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington66 min
Jul 29, 2:37 PM EDTSpecial Weather StatementMRXRoane53 min
Jul 29, 2:46 PM EDTSpecial Weather StatementMRXUnion44 min
Jul 29, 2:53 PM EDTSevere Thunderstorm WarningMRXLoudon, Morgan, Roane52 min
Jul 29, 3:05 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Grainger, Knox, Union40 min
Jul 29, 3:35 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane55 min
Jul 29, 3:41 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Sevier, Union29 min
Jul 29, 4:02 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe58 min
Jul 29, 4:05 PM EDTSpecial Weather StatementMRXMcMinn40 min
Jul 29, 4:08 PM EDTSpecial Weather StatementMRXAnderson, Knox52 min
Jul 29, 4:14 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins61 min
Jul 29, 4:16 PM EDTSpecial Weather StatementMRXJefferson44 min
Jul 29, 4:25 PM EDTSpecial Weather StatementMRXBlount50 min
Jul 29, 4:44 PM EDTSpecial Weather StatementMRXCocke46 min
Jul 29, 4:48 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Hawkins57 min
Jul 29, 4:53 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Hancock, Hawkins, Johnson, Sullivan and 1 more67 min
Jul 29, 4:59 PM EDTSpecial Weather StatementMRXSevier61 min
Jul 29, 5:08 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Sevier52 min
Jul 29, 5:10 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington51 min
Jul 29, 5:23 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier52 min
Jul 29, 5:33 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Unicoi42 min
Jul 29, 5:49 PM EDTSpecial Weather StatementMRXClaiborne, Grainger, Union41 min
Jul 29, 5:54 PM EDTSpecial Weather StatementMRXCampbell, Morgan, Scott51 min
Jul 29, 6:01 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Union59 min
Jul 29, 6:13 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Jefferson, Union20 min
Jul 29, 6:38 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Scott, Union38 min
Jul 29, 6:42 PM EDTSpecial Weather StatementMRXAnderson, Roane48 min
Jul 29, 7:06 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Grainger, Jefferson, Knox, Loudon and 3 more54 min
Jul 29, 7:13 PM EDTSpecial Weather StatementMRXLoudon, McMinn, Monroe47 min
Jul 29, 7:15 PM EDTSpecial Weather StatementMRXBledsoe, Meigs, Rhea, Sequatchie45 min
Jul 29, 7:35 PM EDTSpecial Weather StatementMRXPolk40 min
Jul 29, 7:46 PM EDTSpecial Weather StatementMRXBlount44 min
Jul 29, 7:53 PM EDTSpecial Weather StatementMRXHamilton, Sequatchie52 min
Jul 28, 8:19 PM EDTSpecial Weather StatementMRXScott41 min
Jul 29, 10:20 AM EDTSpecial Weather StatementMRXRussell40 min
Jul 29, 10:53 AM EDTSpecial Weather StatementMRXRussell, Washington52 min
Jul 29, 4:06 PM EDTSevere Thunderstorm WarningMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more54 min
Jul 29, 4:28 PM EDTAreal Flood AdvisoryMRXRussell3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.